Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 44, NWS Midland/Odessa, TX

December 27, 20194 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 27, 2019, 12:05 PM CST for 4 counties in Texas; Eddy County, New Mexico. It took effect at Dec 28, 2019, 9:00 AM CST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 27, 2019, 12:05 PM CST (18:05 UTC)
In effect from
Dec 28, 2019, 9:00 AM CST
Expired
Dec 28, 2019, 9:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 2:37 PM CSTNON-TSTM WND GST 584 S Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS74 KMAF 271805
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1205 PM CST Fri Dec 27 2019

NMZ027-TXZ270-271-277-280615-
/O.UPG.KMAF.HW.A.0038.191228T1500Z-191229T0300Z/
/O.NEW.KMAF.HW.W.0044.191228T1500Z-191229T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
1205 PM CST Fri Dec 27 2019 /1105 AM MST Fri Dec 27 2019/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM
CST /8 PM MST/ SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe, Delaware, and Davis Mountains.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Damaging winds may blow down trees and power lines
  resulting in isolated power outages. Travel will be difficult, 
  especially for high profile vehicles. Severe turbulence near the
  mountains will be hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

05
2 follow-up statements
945 
WWUS74 KMAF 280846 
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
246 AM CST Sat Dec 28 2019

NMZ027-TXZ270-271-277-282100-
/O.CON.KMAF.HW.W.0044.191228T1500Z-191229T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
246 AM CST Sat Dec 28 2019 /146 AM MST Sat Dec 28 2019/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/
THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe, Delaware, and Davis Mountains.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS..Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be difficult, especially for high profile vehicles. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
599 
WWUS74 KMAF 281928
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
128 PM CST Sat Dec 28 2019

NMZ027-TXZ270-271-277-290300-
/O.CON.KMAF.HW.W.0044.000000T0000Z-191229T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
128 PM CST Sat Dec 28 2019 /1228 PM MST Sat Dec 28 2019/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe, Delaware, and Davis Mountains.

* WHEN...Through this evening.

 IMPACTS..Severe turbulence near the mountains will be hazardous 
 for low flying light aircraft. High wind could make driving 
 difficult for motorists driving high profile vehicles such as 
 campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-290000-
/O.NEW.KMAF.WI.Y.0025.191228T1928Z-191229T0000Z/
Eddy County Plains-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
1228 PM MST Sat Dec 28 2019

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eddy County Plains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 27, 11:49 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 27, 11:49 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1149 AM CST Fri Dec 27 2019

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected through the afternoon at western
terminals including CNM, PEQ and FST, while MVFR conditions are
expected to persist further east at HOB, MAF, and INK. Winds will
generally be south to southeast through the afternoon 12-18kt with
gusts as high as 28kt, except at PEQ where winds will stay light.

This evening, MVFR conditions due to ceilings are expected to
develop and a cold front will approach the area from the west with
a shift to southwest to westerly winds occurring around 01z at CNM
and between 07Z and 10Z at MAF. Along with the wind shift, a line
of thunderstorms will develop near CNM and push southeast. Though
the chance of thunderstorms is not sufficient to include in CNM
terminal, have added TEMPO at HOB, INK, and MAF with PROB30 at
PEQ. Gusty southwest to west winds are expected to accompany this
line of storms with VFR conditions taking hold behind the front.

Though winds will decrease with VFR conditions continuing through
daybreak after the cold front clears the area, west winds are
expected to increase and become gusty by late morning Saturday.

&&

.PREV DISCUSSION... /issued 534 AM CST Fri Dec 27 2019/

AVIATION...
12Z TAF issuance...

The main aviation concern for the next 24 hours is low cigs/vis
affecting terminals today. Currently have a mixed bag of flight
conditions across the region, ranging from VFR at FST to MVFR at
INK/MAF to IFR at CNM/HOB to LIFR at PEQ. Ceilings and visbys
have been bouncing around all night and will likely continue to do
so through the morning hours. A slight improvement can be
expected this afternoon but only CNM and FST will be VFR.
Otherwise, gusty southeast winds can be expected through the
afternoon.

Later this afternoon, thunderstorms are expected to develop INVOF
HOB and expand south while shifting east overnight along an
eastward moving front. Included mention of TS at HOB around 00Z
but MAF will likely be affected after midnight. Will let later
shifts add mention when there is a better handle on timing. VFR
conditions will return later tonight as west winds increase behind
the front/storms.

PREV DISCUSSION... /issued 228 AM CST Fri Dec 27 2019/

DISCUSSION...
Low-levels are largely saturated up through around 825mb with fairly
widespread light fog and local dense fog reported. We will hold off
on issuance of dense fog advisory as VSBY continues to bounce
around, but we will continue monitor. S-SE winds will increase
through day eventually pushing the Td into mid/upper 50s across
the PB by this afternoon. This occurs as a cold upper low moves
into ern AZ by 00Z/Sat with the assocd 110kt upper-level jet
across central NM. In the wrn CWFA we expect there will be enough
daytime heating for low- level to mix out (some) resulting in a
sharpening of the Td gradient into the early evening when an
assocd Pacific front moves e of the W TX mtns. Instability is
forecast to be stronger that what we were looking at in the prior
24hr model data, likely in assocn with higher surface Td and
aforementioned surface heating in the w. We still think the
initial development will occur INVOF NM/TX stateline or just w
into Lea Co around 00Z or just after. E of the Pacific front
across the PB a 40-50kt low-level jet will intensify, but mid-
level flow will be backing minimizing directional shear into the
early morning hrs Sat. 00Z/Sat ECMWF has come in with less
convective development that previous runs. Still there is enough
of a set up with the increasing presence of the strong upper-level
jet and cold front for likely PoPs across PB and probably Lower
Trans Pecos too. Instability, bulk shear, and moisture are
supportive a few strong cells across PB. Storms are expected to
exit the ern CWFA 12Z-15Z. A windy day will follow per mixing and
for now it looks like winds in the plains will be just below
advisory levels. Otherwise the High Wind Watch for the GDP-Davis
Mtns looks good. A secondary shrtwv trof will follow in the nw
flow aloft Sun AM and a few -SHSN may move into Lea/Gaines Co?
Said shrtwv trof will usher in a secondary surge of colder air Sun
and highs struggle to approach L50s. This with dry air and light
winds will make for a cold Mon AM. This will be the general idea
through Wed. By late Wed a closed low will have moved INVOF Baja
and then fill as it moves e into Thur. Some SHRA may move through
the Big Bend/Lower Trans Pecos Wed/Thur, mostly of little
consequence. Flow is likely to be highly amplified favoring cool
dry conditions Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  61  34  51 /  80  10   0   0
Carlsbad                       38  54  30  50 /  20   0   0   0
Dryden                         49  68  40  60 /  30   0   0   0
Fort Stockton                  44  61  35  53 /  40   0   0   0
Guadalupe Pass                 34  43  27  39 /  10   0   0   0
Hobbs                          37  55  28  47 /  60   0   0   0
Marfa                          32  53  25  48 /  10   0   0   0
Midland Intl Airport           44  59  34  51 /  70   0   0   0
Odessa                         43  59  33  50 /  70   0   0   0
Wink                           39  59  30  52 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Saturday morning through Saturday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Saturday morning through Saturday evening
     for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

&&

99/99/05
Hazardous weather outlook, Dec 27, 3:07 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 AM CST Fri Dec 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 AM CST Fri Dec 27 2019 /207 AM MST Fri Dec 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Areas of fog will be possible throughout the morning hours today
mainly east of the mountain regions of southeast New Mexico and
southwest Texas. Visibilities of 1/2 mile to 1 mile are possible.

Thunderstorms look to develop near the NM/TX state line late this
afternoon or early evening. These storms will develop south into the
upper Trans Pecos and move east through the Permian Basin overnight.
There is a chance that a few storms could be strong to severe late
this afternoon, potentially producing some large hail across portions
of southeastern New Mexico and/or northwestern Permian Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West winds will increase across the region Saturday with high winds
exceeding 40 mph sustained and gusts to 60 mph likely in the the
Guadalupe, Delaware, and perhaps the Davis Mountains. These areas
are included in a High Wind Watch Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2019High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.